Alert archive / Michigan / Winter Storm Watches in 2016

Winter Storm Watch 9, NWS Gaylord, MI

December 23, 20169 counties in Michigan

NWS Gaylord, MI issued this winter storm watch at Dec 23, 2016, 3:11 PM EST for 9 counties in Michigan. It took effect at Dec 25, 2016, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 23, 2016, 3:11 PM EST (20:11 UTC)
In effect from
Dec 25, 2016, 7:00 PM EST
Expired
Dec 25, 2016, 4:24 AM EST
In force
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Montmorency County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 47 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2016-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2016-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WWUS43 KAPX 232011
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
311 PM EST FRI DEC 23 2016


MIZ008-015-240415-
/O.NEW.KAPX.WS.A.0009.161226T0000Z-161226T1500Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
311 PM EST FRI DEC 23 2016

...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY MORNING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
MORNING. 

* WET SNOW AND FREEZING RAIN ARE POSSIBLE FROM SUNDAY EVENING 
  THROUGH MONDAY MORNING. 

* TOTAL WET SNOW ACCUMULATIONS OF UP TO 1 INCH AND ICE 
  ACCUMULATIONS OF 1/4 OF AN INCH ARE POSSIBLE. 

* SIGNIFICANT REDUCTIONS IN VISIBILITY ARE POSSIBLE. 

* POWER OUTAGES AND TREE DAMAGE ARE LIKELY DUE TO THE ICE. 
  TRAVEL COULD BE DANGEROUS AND NEARLY IMPOSSIBLE...INCLUDING 
  DURING THE MORNING COMMUTE ON MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$

MIZ016>018-022>024-028>030-240415-
/O.NEW.KAPX.WS.A.0009.161226T0000Z-161226T1500Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-OTSEGO-MONTMORENCY-ALPENA-CRAWFORD-
OSCODA-ALCONA-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
GAYLORD...ATLANTA...ALPENA...GRAYLING...MIO...HARRISVILLE
311 PM EST FRI DEC 23 2016

...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY MORNING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
MORNING. 

* FREEZING RAIN IS POSSIBLE FROM SUNDAY EVENING THROUGH MONDAY 
  MORNING. 

* TOTAL ICE ACCUMULATIONS OF 2/10 OF AN INCH ARE POSSIBLE.

* THE ICE COULD RESULT IN DIFFICULT TRAVEL 
  CONDITIONS...INCLUDING DURING THE MORNING COMMUTE ON MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$

JSL
6 follow-up statements
944 
WWUS43 KAPX 240251
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
951 PM EST FRI DEC 23 2016

MIZ008-015-241100-
/O.CON.KAPX.WS.A.0009.161226T0000Z-161226T1500Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
951 PM EST FRI DEC 23 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY MORNING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY MORNING. 

* WET SNOW AND FREEZING RAIN ARE POSSIBLE FROM SUNDAY EVENING 
  THROUGH MONDAY MORNING. 

* TOTAL WET SNOW ACCUMULATIONS ARE ONLY EXPECTED TO BE AROUND AN
  INCH. THERE IS UNCERTAINTY SURROUNDING THE POTENTIAL ICE
  ACCUMULATION...BUT IT IS POSSIBLE FOR ENOUGH ICE TO CAUSE VERY
  DANGEROUS DRIVING CONDITIONS FOR HOLIDAY TRAVELERS.

* TRAVEL COULD BE VERY DANGEROUS...INCLUDING DURING THE MORNING
  COMMUTE ON MONDAY. ICE ACCUMULATION COULD LEAD TO POWER OUTAGE
  ISSUES AND POTENTIAL TREE DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$

MIZ016>018-022>024-028>030-241100-
/O.CON.KAPX.WS.A.0009.161226T0000Z-161226T1500Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-OTSEGO-MONTMORENCY-ALPENA-CRAWFORD-
OSCODA-ALCONA-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
GAYLORD...ATLANTA...ALPENA...GRAYLING...MIO...HARRISVILLE
951 PM EST FRI DEC 23 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY MORNING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY MORNING. 

* FREEZING RAIN IS POSSIBLE FROM SUNDAY EVENING THROUGH MONDAY 
  MORNING. 

* THERE IS UNCERTAINTY SURROUNDING THE POTENTIAL ICE
  ACCUMULATION...BUT IT IS POSSIBLE FOR ENOUGH ICE TO CAUSE VERY
  DANGEROUS DRIVING CONDITIONS FOR HOLIDAY TRAVELERS.

* TRAVEL COULD BE VERY DANGEROUS...INCLUDING DURING THE MORNING
  COMMUTE ON MONDAY. ICE ACCUMULATION COULD LEAD TO POWER OUTAGE
  ISSUES AND POTENTIAL TREE DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$

SMD
236 
WWUS43 KAPX 240852
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
352 AM EST SAT DEC 24 2016


MIZ008-015-242200-
/O.CON.KAPX.WS.A.0009.161226T0000Z-161226T1500Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
352 AM EST SAT DEC 24 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY MORNING...

* WET SNOW AND FREEZING RAIN ARE POSSIBLE FROM SUNDAY EVENING 
  THROUGH MONDAY MORNING. 

* TOTAL WET SNOW ACCUMULATIONS ARE ONLY EXPECTED TO BE AROUND AN 
  INCH. THERE IS UNCERTAINTY SURROUNDING THE POTENTIAL ICE 
  ACCUMULATION...BUT IT IS POSSIBLE FOR ENOUGH ICE TO CAUSE VERY 
  DANGEROUS DRIVING CONDITIONS FOR HOLIDAY TRAVELERS. 

* TRAVEL COULD BE VERY DANGEROUS. ICE ACCUMULATION COULD LEAD TO
  POWER OUTAGE ISSUES AND POTENTIAL TREE DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$

MIZ016>018-022>024-028>030-242200-
/O.CON.KAPX.WS.A.0009.161226T0000Z-161226T1500Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-OTSEGO-MONTMORENCY-ALPENA-CRAWFORD-
OSCODA-ALCONA-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
GAYLORD...ATLANTA...ALPENA...GRAYLING...MIO...HARRISVILLE
352 AM EST SAT DEC 24 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY MORNING...

* FREEZING RAIN IS POSSIBLE FROM SUNDAY EVENING THROUGH MONDAY 
  MORNING. 

* THERE IS UNCERTAINTY SURROUNDING THE POTENTIAL ICE 
  ACCUMULATION...BUT IT IS POSSIBLE FOR ENOUGH ICE TO CAUSE VERY 
  DANGEROUS DRIVING CONDITIONS FOR HOLIDAY TRAVELERS. 

* TRAVEL COULD BE VERY DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$

JZ/MEK
969 
WWUS43 KAPX 241524
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1024 AM EST SAT DEC 24 2016

MIZ008-015-242330-
/O.CON.KAPX.WS.A.0009.161226T0000Z-161226T1500Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
1024 AM EST SAT DEC 24 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY MORNING...

* WET SNOW AND FREEZING RAIN ARE POSSIBLE FROM SUNDAY EVENING 
  THROUGH MONDAY MORNING. 

* TOTAL WET SNOW ACCUMULATIONS ARE ONLY EXPECTED TO BE AROUND AN 
  INCH. THERE IS UNCERTAINTY SURROUNDING THE POTENTIAL ICE 
  ACCUMULATION...BUT IT IS POSSIBLE FOR ENOUGH ICE TO CAUSE VERY 
  DANGEROUS DRIVING CONDITIONS FOR HOLIDAY TRAVELERS. 

* TRAVEL COULD BE VERY DANGEROUS. ICE ACCUMULATION COULD LEAD TO 
  POWER OUTAGE ISSUES AND POTENTIAL TREE DAMAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$

MIZ016>018-022>024-028>030-242330-
/O.CON.KAPX.WS.A.0009.161226T0000Z-161226T1500Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-OTSEGO-MONTMORENCY-ALPENA-CRAWFORD-
OSCODA-ALCONA-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
GAYLORD...ATLANTA...ALPENA...GRAYLING...MIO...HARRISVILLE
1024 AM EST SAT DEC 24 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY MORNING...

* FREEZING RAIN IS POSSIBLE FROM SUNDAY EVENING THROUGH MONDAY 
  MORNING. 

* THERE IS UNCERTAINTY SURROUNDING THE POTENTIAL ICE 
  ACCUMULATION...BUT IT IS POSSIBLE FOR ENOUGH ICE TO CAUSE VERY 
  DANGEROUS DRIVING CONDITIONS FOR HOLIDAY TRAVELERS. 

* TRAVEL COULD BE VERY DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$
436 
WWUS43 KAPX 242029
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
329 PM EST SAT DEC 24 2016

MIZ008-015-250430-
/O.CON.KAPX.WS.A.0009.161226T0000Z-161226T1500Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
329 PM EST SAT DEC 24 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY MORNING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY MORNING. 

* WET SNOW AND FREEZING RAIN ARE POSSIBLE FROM SUNDAY EVENING 
  THROUGH MONDAY MORNING. 

* TOTAL WET SNOW ACCUMULATIONS OF UP TO 1 INCH AND ICE 
  ACCUMULATIONS OF 2/10 OF AN INCH ARE POSSIBLE. 

* SIGNIFICANT REDUCTIONS IN VISIBILITY ARE POSSIBLE. 

* THE ICE COULD RESULT IN DIFFICULT TRAVEL 
  CONDITIONS...INCLUDING DURING THE MORNING COMMUTE ON MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$

MIZ016>018-022>024-028>030-250430-
/O.CON.KAPX.WS.A.0009.161226T0000Z-161226T1500Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-OTSEGO-MONTMORENCY-ALPENA-CRAWFORD-
OSCODA-ALCONA-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
GAYLORD...ATLANTA...ALPENA...GRAYLING...MIO...HARRISVILLE
329 PM EST SAT DEC 24 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY MORNING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY MORNING. 

* FREEZING RAIN IS POSSIBLE FROM SUNDAY EVENING THROUGH MONDAY 
  MORNING. 

* TOTAL ICE ACCUMULATIONS OF 2/10 OF AN INCH ARE POSSIBLE.

* THE ICE COULD RESULT IN DIFFICULT TRAVEL 
  CONDITIONS...INCLUDING DURING THE MORNING COMMUTE ON MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$
373 
WWUS43 KAPX 250341
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1041 PM EST SAT DEC 24 2016

MIZ008-015-251145-
/O.CON.KAPX.WS.A.0009.161226T0000Z-161226T1500Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
1041 PM EST SAT DEC 24 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY MORNING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY MORNING. 

* SNOW AND FREEZING RAIN ARE ANTICIPATED FROM MID TO LATE SUNDAY
  EVENING THROUGH SHORTLY AFTER SUNRISE MONDAY MORNING.

* CONFIDENCE IS HIGHER THAT A PERIOD OF FREEZING RAIN WILL
  DEVELOP. HOWEVER, THERE REMAINS SOME LEVEL OF UNCERTAINTY IN
  HOW LONG IT WILL OCCUR, AND HOW MUCH ICE WILL ACCUMULATE.

* TOTAL WET SNOW ACCUMULATIONS OF UP TO 1 INCH IS POSSIBLE.
  CURRENT PROJECTIONS OF ICE ACCUMULATION IS UP TO A MAXIMUM OF
  2/10 OF AN INCH.

* ANY AMOUNT OF ICE CAN RESULT IN VERY DANGEROUS DRIVING
  CONDITIONS. HOLIDAY TRAVELERS WILL WANT TO AT LEAST PLAN AND
  PREPARE FOR ALTERNATIVE TRAVEL ARRANGEMENTS. THE MORNING COMMUTE
  ON MONDAY IS LIKELY TO BE AFFECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$

MIZ016>018-022>024-028>030-251145-
/O.CON.KAPX.WS.A.0009.161226T0000Z-161226T1500Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-OTSEGO-MONTMORENCY-ALPENA-CRAWFORD-
OSCODA-ALCONA-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
GAYLORD...ATLANTA...ALPENA...GRAYLING...MIO...HARRISVILLE
1041 PM EST SAT DEC 24 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY MORNING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY MORNING. 

* A PERIOD OF SNOW IS POSSIBLE SUNDAY EVENING, BEFORE A PERIOD OF
  FREEZING RAIN IS ANTICIPATED TO DEVELOP BY SUNRISE MONDAY.

* CONFIDENCE IS HIGHER THAT A PERIOD OF FREEZING RAIN WILL
  DEVELOP. HOWEVER, THERE REMAINS SOME LEVEL OF UNCERTAINTY IN
  HOW LONG IT WILL OCCUR, AND HOW MUCH ICE WILL ACCUMULATE.

* CURRENT PROJECTIONS OF TOTAL ICE ACCUMULATION IS AROUND A TENTH
  OF AN INCH.

* ANY AMOUNT OF ICE CAN RESULT IN VERY DANGEROUS DRIVING
  CONDITIONS. HOLIDAY TRAVELERS WILL WANT TO AT LEAST PLAN AND
  PREPARE FOR ALTERNATIVE TRAVEL ARRANGEMENTS. THE MORNING COMMUTE
  ON MONDAY IS LIKELY TO BE AFFECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$

SMD
781 
WWUS43 KAPX 250924
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
424 AM EST SUN DEC 25 2016

MIZ008-015-251730-
/O.UPG.KAPX.WS.A.0009.161226T0000Z-161226T1500Z/
/O.NEW.KAPX.WW.Y.0034.161226T0300Z-161226T1500Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
424 AM EST SUN DEC 25 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EST MONDAY.  

* EXPECT A MIX OF SNOW...SLEET AND FREEZING RAIN TO DEVELOP
  AROUND 10 PM AND THEN DIMINISH AROUND 10 AM MONDAY.

* THE GREATEST AMOUNT OF ICE ACCUMULATION WILL OCCUR BETWEEN 1 
  AM AND 7 AM MONDAY. 

* TOTAL ICE ACCUMULATIONS UP TO TWO TENTHS OF AN INCH ARE
  EXPECTED.

* THE ICE WILL RESULT IN DIFFICULT TRAVEL CONDITIONS...INCLUDING 
  DURING THE MORNING COMMUTE ON MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET AND 
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE
AT MICHIGAN.GOV.

$$

MIZ016>018-022>024-028>030-251730-
/O.UPG.KAPX.WS.A.0009.161226T0000Z-161226T1500Z/
/O.NEW.KAPX.WW.Y.0034.161226T0300Z-161226T1200Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-OTSEGO-MONTMORENCY-ALPENA-CRAWFORD-
OSCODA-ALCONA-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
GAYLORD...ATLANTA...ALPENA...GRAYLING...MIO...HARRISVILLE
424 AM EST SUN DEC 25 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
7 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO
7 AM EST MONDAY.  

* EXPECT A MIX OF SNOW...SLEET AND FREEZING RAIN TO DEVELOP AROUND
  10 PM AND THEN GRADUALLY CHANGE TO ALL RAIN BY 7 AM MONDAY.

* TOTAL ICE ACCUMULATIONS OF AROUND ONE TENTH OF AN INCH ARE
  EXPECTED.

* THE ICE WILL RESULT IN DIFFICULT TRAVEL CONDITIONS...INCLUDING 
  DURING THE MORNING COMMUTE ON MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT FREEZING RAIN...SLEET AND
SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.
FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE AT
MICHIGAN.GOV.

$$

MIZ019-021-027-033>035-251730-
/O.NEW.KAPX.WW.Y.0034.161226T0300Z-161226T1200Z/
CHARLEVOIX-ANTRIM-KALKASKA-MISSAUKEE-ROSCOMMON-OGEMAW-
INCLUDING THE CITIES OF...CHARLEVOIX...MANCELONA...KALKASKA...
LAKE CITY...HOUGHTON LAKE...WEST BRANCH
424 AM EST SUN DEC 25 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
7 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO
7 AM EST MONDAY. 

* EXPECT A MIX OF SNOW...SLEET AND FREEZING RAIN TO DEVELOP AROUND
  10 PM AND THEN GRADUALLY CHANGE TO ALL RAIN BY 7 AM MONDAY.

* TOTAL ICE ACCUMULATIONS OF AROUND ONE TENTH OF AN INCH ARE
  EXPECTED.

* THE ICE WILL RESULT IN DIFFICULT TRAVEL CONDITIONS...INCLUDING 
  DURING THE MORNING COMMUTE ON MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT FREEZING RAIN...SLEET AND
SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.
FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE AT
MICHIGAN.GOV.

$$

MIZ036-041-042-251730-
/O.NEW.KAPX.WW.Y.0034.161226T0300Z-161226T1200Z/
IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...TAWAS CITY...GLADWIN...STANDISH
424 AM EST SUN DEC 25 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
7 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO
7 AM EST MONDAY. 

* EXPECT LIGHT FREEZING RAIN TO DEVELOP AFTER 10 PM AND THEN
  GRADUALLY CHANGE TO RAIN BY 7 AM MONDAY.

* TOTAL ICE ACCUMULATIONS OF LESS THAN ONE TENTH OF AN INCH ARE
  EXPECTED.

* THE ICE WILL RESULT IN DIFFICULT TRAVEL CONDITIONS...INCLUDING 
  DURING THE MORNING COMMUTE ON MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT FREEZING RAIN WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING. FOR THE LATEST ROAD
CONDITIONS...GO TO THE MDOT WEBSITE AT MICHIGAN.GOV.

$$

MIZ020-025-026-031-032-251730-
/O.NEW.KAPX.WW.Y.0034.161226T0000Z-161226T1000Z/
LEELANAU-BENZIE-GRAND TRAVERSE-MANISTEE-WEXFORD-
INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...TRAVERSE CITY...
MANISTEE...CADILLAC
424 AM EST SUN DEC 25 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
5 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO
5 AM EST MONDAY. 

* EXPECT LIGHT FREEZING RAIN TO DEVELOP AROUND 7 PM AND THEN
  CHANGE TO ALL RAIN DURING THE OVERNIGHT HOURS.

* TOTAL ICE ACCUMULATIONS OF LESS THAN ONE TENTH OF AN INCH.

* THE ICE WILL RESULT IN DIFFICULT TRAVEL CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT FREEZING RAIN WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING. FOR THE LATEST ROAD
CONDITIONS...GO TO THE MDOT WEBSITE AT MICHIGAN.GOV.

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this winter storm watch went out at Dec 23, 3:09 PM EST, 2 minutes earlier.

Area forecast discussion, Dec 23, 3:09 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
309 PM EST Fri Dec 23 2016

.NEAR TERM...(Tonight and Saturday)
Issued at 309 PM EST Fri Dec 23 2016

...Light snow mixed at times with rain late this afternoon and
tonight...

High Impact Weather Potential...Wet slushy snow mixed at times with
rain thru tonight.

Pattern Synopsis/Forecast...Increasing moisture continues to advect
into the Western Great Lakes region via southerly flow between
strong high pressure to our SE and developing low pressure over the
Plains states. Increasing mid clouds are sliding into SW portions of
our CWA this afternoon under the thick deck of cirrus that
overspread our area this morning. Large area of precip developing
ahead of the low is making steady NE progress toward Northern
Michigan. Leading edge of the radar returns appears to still be
aloft...with actual precip reaching the ground remaining further
behind over Southern Wisconsin and Southern Lake Michigan.
Eventually increasing moisture will win out and precip will begin to
reach the ground late this afternoon...spreading from SW to NE thru
our entire CWA thru early evening. Occluded front will sweep thru
Michigan overnight...ushering in substantially drier mid level air
and thus bringing an end to precip for Saturday.

Primary Forecast Concerns...Main forecast issue thru tonight is
precip type throughout the evolution of this event. Model soundings
still point toward a mix of rain and snow during the onset this
afternoon and early evening...gradually switching over to all snow
during the evening...diminishing to a brief period of light
drizzle/freezing drizzle before ending late tonight. Some locations
along the lakeshore may see a mix of rain and snow thru much of the
night. Obviously this snow will be quite wet...and overall precip
intensity will be light. Thus...expect light but wet snow
accumulations totaling an inch or two in most locations as snow
ratios will likely struggle to increase to above 12:1 tonight. Low
temps tonight will hover at a couple of degrees either side of
freezing...and will only warm a few degrees into the mid 30s for
high temps on Saturday.

&&

.SHORT TERM...(Saturday night and Monday)
Issued at 309 PM EST Fri Dec 23 2016

...Freezing Rain Christmas Night...

High Impact Weather Potential...Freezing rain for most of the region
starting after 00z/Mon and stretching to 12z/Mon ice looks to be in
the Warning category in E Upper, and Advisory in across N Lower.

Pattern Synopsis/Forecast...Saturday night into Sunday, sfc and 500
mb ridging will keep the area dry until about 18z.

Then the next system will begin to push precipitation into the
southwest corner of the forecast area. Models show this starting as
a mix of rain and snow near MBL. However, as we get past 00z/Mon
will expect that with the deep warm nose at above 850 mb pushing
into the region, most of N Lower remaining below freezing east of US-
131, will see a prolonged period of freezing rain, rain and possibly
sleet. However, as night unfolds, will expect that the warm air will
begin to push into the forecast area, and warm up the area west of I-
75 by 06z. Numbers for NE Lower north of M-72 and east of I-75 are
problematic as freezing rain could last there longer, with some
areas near APN receiving near 0.20" of ice. E Upper is worse, as it
looks like the rain could be heavier there with the best isentropic
lift in E Upper after 06z. Numbers are looking to be at or just
above 0.25". So have issued a Winter Storm Watch for ice mainly for
E Upper, but have also added that area east of I-75 and north of M-
72 where there is the possibility for warning ice.

My feeling is that all of N Lower will be covered with an advisory,
and E Upper with Warning based on what the models are showing now.

Sfc temperatures will continue to rise overnight, so that by 10z or
11z we should be above freezing across the area. This will leave the
Monday morning messy from left over ice on the road, and the wet
from just plain rain or possibly some drizzle. Temperatures begin to
drop late afternoon, so snow showers from LES could be in during the
late afternoon, especially if the 850 mb moisture moves in a bit
quicker with the 850 mb colder air.

&&

.LONG TERM...(Monday night through Friday)
Issued at 309 PM EST Fri Dec 23 2016

The see-saw weather pattern will continue through all next week...as
wave after wave traverse the great lakes. Though not to the extreme
that we'll have seen Christmas night/Monday morning...those H8 temps
of 8C will be in our rearview come Monday night. Cooler and more
normal temperatures will return with negative teens celsius at
850mb. This will give us some shots of lake effect snows for Tuesday.

Then our see-saw swings back for Wednesday and Thursday to the
moderating side again with warmer temperatures surging up from the
south in advance of the next system. Not terribly mild...we're
talking a degree or two either side of the freezing mark at the
surface. The euro is the most bullish on accumulating system snow
with this next round...but a good shot of moisture shows up in most
solutions...so we'll likely see at least some synoptic snow on
Thursday. It's far too early to draw conclusions on how much.

But wait...you guessed it...the pendulum will swing again to the
cold side by Friday on the backside of the aforementioned system. An
intial cold blast brings H8 readings nearing -20C spilling as far
south as the U.P...and thus more lake effect snow to start the New
years weekend.

It's beyond the forecast period and still a long way off...but bares
mentioning: I said "initial blast" on Friday...because guidance is
indicating that we'll be putting on extra layers to ring in the new
year. If the GFS is right...maybe the coldest shot of air of the
winter thus far.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1211 PM EST Fri Dec 23 2016

VFR conditions this afternoon will deteriorate to MVFR and eventually
IFR toward evening as widespread light snow spreads into Northern
Michigan in advance of low pressure developing over the Plains
states. Light snow may mix with rain at times...especially during
the onset of precip early this evening and along the lakeshore
areas. All precip will diminish overnight...and we may see a brief
period of drizzle/freezing drizzle late before all precip ends by
sunrise. Dry but cloudy (MVFR) wx is expected on Saturday. S/SW
winds around 10 kts this afternoon and tonight will shift to the
west early Saturday.

&&

.MARINE...
Issued at 309 PM EST Fri Dec 23 2016

SCA conditions will persist thru this evening for all nearshore
areas as S/SW low level winds continue to gust to 20 to 30 kts ahead
of low pressure and an occluded front sliding east thru the Great
Lakes. Widespread light snow mixed at times with rain will impact
all nearshore areas thru tonight...with dry wx expected for Saturday
into Sunday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH from Sunday evening through Monday morning
     for MIZ008-015>018-022>024-028>030.
LH...SMALL CRAFT ADVISORY until 1 AM EST Saturday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 1 AM EST Saturday for LMZ323-341-342-
     344>346.
LS...SMALL CRAFT ADVISORY until 1 AM EST Saturday for LSZ321.
&&

NEAR TERM...MLR
SHORT TERM...JSL
LONG TERM...KAB
AVIATION...MLR
MARINE...MLR
Hazardous weather outlook, Dec 23, 3:11 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
311 PM EST FRI DEC 23 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-241200-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
311 PM EST FRI DEC 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

LIGHT ACCUMULATIONS OF WET...SLUSHY SNOW ARE EXPECTED TONIGHT
ACROSS THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A LARGE STORM SYSTEM WILL IMPACT NORTHERN MICHIGAN SUNDAY
NIGHT...ENDING MONDAY MORNING. AT THIS TIME...PRECIPITATION IS
EXPECTED TO BEGIN AS FREEZING RAIN SUNDAY EVENING...GRADUALLY
CHANGING OVER TO RAIN BY EARLY MONDAY MORNING. THIS WILL ALSO BE
ACCOMPANIED BY GUSTY EAST TO SOUTHEAST WINDS. PLEASE SEE WATCHES FOR
FURTHER DETAILS.

MONITOR LATER FORECASTS REGARDING THE EVOLUTION OF THIS
CHRISTMAS DAY STORM SYSTEM AND ITS EXPECTED IMPACTS ON EASTERN
UPPER AND NORTHERN LOWER MICHIGAN.

A COUPLE DIFFERENT ROUNDS OF ACCUMULATING LAKE EFFECT AND SYSTEM
SNOWS ARE POSSIBLE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

Nearby

Winter Storm Watches in Michigan, 2016Every winter storm watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.